Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 309, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 6:00 PM CDT for Holmes County, Humphreys County, Leflore County, Mississippi. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 16, 2017, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Holmes County, MS, Humphreys County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:25 PM CDT | TSTM WND DMG | 2 Ese Tchula, MS | TREE DEBRIS DOWNED BLOCKING MS HIGHWAY 12 NEAR ROSEBANK-MT OLIVE RD. |
| Jun 16, 6:25 PM CDT | TSTM WND DMG | Tchula, MS | NUMEROUS TREES AND POWER LINES DOWN ACROSS THE WEST PORTION OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 12:42 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
941
WUUS54 KJAN 162300
SVRJAN
MSC051-053-083-170000-
/O.NEW.KJAN.SV.W.0309.170616T2300Z-170617T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
600 PM CDT FRI JUN 16 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northwestern Holmes County in central Mississippi...
Southwestern Leflore County in north central Mississippi...
Northeastern Humphreys County in central Mississippi...
* Until 700 PM CDT
* At 600 PM CDT, a severe thunderstorm was located over Swiftown, or
9 miles northeast of Belzoni, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Belzoni around 610 PM CDT.
Tchula around 625 PM CDT.
Thornton and Howard around 635 PM CDT.
Other locations impacted by this severe thunderstorm include Silver
City, Morgan City and Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3322 9006 3310 8999 3304 9037 3307 9052
3326 9045 3337 9045 3341 9036
TIME...MOT...LOC 2300Z 331DEG 24KT 3330 9041
HAIL...1.00IN
WIND...60MPH
$$
BYBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:11 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 16, 4:11 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Jackson MS 411 PM CDT Fri Jun 16 2017 ...SCATTERED SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING... .DISCUSSION... Through Saturday: Thunderstorms have been increasing in coverage over the northern half of the forecast area over the past few hours as lift from the combined MCV/disturbance aloft filters southeast into the Lower MS Valley. The atmosphere across our region is very unstable with surface-based CAPE values ranging from 3500 to 5000 j/kg currently and some dry air aloft is helping enhance the threat for storms producing gusty (and possibly damaging) winds from microbursts. There is also a decent amount of deep layer wind shear in place (by summer standards) and this aspect of the environment will likely lead to one or two storm clusters aggregating within the next few hours along and north of I-20, and then advancing more or less southeastward into southern zones late this afternoon into the evening. The going severe thunderstorm watch will be kept in place through 9 pm in all areas at this juncture to cover the damaging wind threat from storms. There will also be a more secondary risk of hail. It is likely at least some portions of watch in northern and western zones will be able to be dropped from the watch before the official 9 pm expiration time. There have recently been some signals showing up for late tonight in high resolution model output suggesting convection could again pop up along the lingering convergent boundary (which helped trigger today's activity). This boundary should become oriented more north to south (near I-55) late tonight and into tomorrow and the question mark of whether or not much late night into early Saturday convection will occur provides more than wanted uncertainty for first half of the weekend. Initial thinking was that the current upper pattern (susceptible to somewhat chaotic thunderstorm clusters) would be breaking down after today but subtle hints of energy aloft trying to cut-off just to our south could possibly extend the unsettled window through Saturday. For now we are going with 30 PoPs tomorrow along and east of the I-55 corridor and will watch closely for trends in observations and near-term high resolution forecast models. As for impacts, it is certainly not out of the question a few strong storms could be in the cards for tomorrow (especially in the mentioned areas) but there is far too much uncertainty, and a general expected lessening of instability, to considering advertising a severe risk in the HWO/graphics at this time. Otherwise, expect highs generally ranging from 90 to 93 with plenty of humidity to occasional peak heat index values up to the century mark in spots. /BB/ Saturday night through Thursday night: On Sunday the mid-level ridge will continue to strengthen over the region. With plenty of moisture and decent lapse rates, expect there to be at least some isolated to scattered convection on the periphery of the ridge in the east Sunday afternoon. Once again a strong storm or two looks possible. On Monday into Tuesday, an upper trough will drag a cold front south across the area. The models are not overly robust with the convection with this system, as the models are struggling with the potential for a tropical system in the golf. The models want to turn the flow around to the North in advance of this potential low and cut off the flow of moisture to the area. High pressure and much drier air will build in for Tuesday and Wednesday with highs in the upper 80s Tuesday and in the low 90s by Wednesday. By Thursday the Global models diverge with the latest run of the ECMWF trying to bring some remnant tropical moisture northward over the area, while the GFS keeps the moisture to the south. Will lean towards the Drier GFS solution and keep the area dry on Thursday and Thursday night./15/ && .AVIATION... 18Z TAF discussion: Expected scattered strong to severe thunderstorms to affect the region through the afternoon and into the early evening at all sites (although a majority of the activity will likely be through before the afternoon is out along the GLH/GWO/CBM/GTR corridor). Any storms will have the potential to produce IFR conditions, hail, gusty winds, IFR flight cats, and severe turbulence in the vicinity. Most of the storms should be through by late evening into the overnight with potential of patchy fog and low clouds by daybreak tomorrow. Tomorrow should hold less convective potential and mostly VFR conditions after morning low clouds and fog dissipate. /BB/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 91 74 91 / 30 26 14 13 Meridian 70 90 74 91 / 41 28 17 24 Vicksburg 74 92 74 91 / 24 23 12 9 Hattiesburg 71 90 72 91 / 59 26 16 27 Natchez 73 90 73 90 / 28 21 11 16 Greenville 74 91 75 91 / 16 20 10 10 Greenwood 72 91 75 90 / 17 23 12 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 15/BB
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 16, 5:14 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
514 PM CDT FRI JUN 16 2017
MSZ025-027-035-036-162315-
Carroll MS-Humphreys MS-Leflore MS-Holmes MS-
514 PM CDT FRI JUN 16 2017
...A LINE OF GUSTY THUNDERSTORMS WILL AFFECT NORTHERN
HOLMES...SOUTHWESTERN CARROLL...SOUTHERN LEFLORE AND NORTHEASTERN
HUMPHREYS COUNTIES UNTIL 615 PM CDT...
At 514 PM CDT, Meteorologists were tracking a line of strong
thunderstorms extending from near Sunflower to near Black Hawk.
Movement was west at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Tchula around 615 PM CDT.
Other locations impacted by these storms include Morgan City and
Cruger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
central, north central and northwestern Mississippi.
LAT...LON 3326 8987 3315 9023 3333 9054 3333 9045
3340 9046 3369 9045
TIME...MOT...LOC 2214Z 078DEG 10KT 3357 9051 3330 9002
BYBLocal storm report, Jun 16, 5:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
516 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 7 SSW CARROLLTON 33.42N 89.97W
06/16/2017 CARROLL MS PUBLIC
TREE AND POWER LINE DOWN.
&&
CMELocal storm report, Jun 16, 5:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 4 NNW ARCOLA 33.32N 90.90W
06/16/2017 WASHINGTON MS EMERGENCY MNGR
SEVERAL TREES DOWN ALONG OLD HIGHWAY 61.
&&Local storm report, Jun 16, 5:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
549 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG KILMICHAEL 33.44N 89.57W
06/16/2017 MONTGOMERY MS BROADCAST MEDIA
TREES DOWN NEAR CITY HALL IN DOWNTOWN
KILMICHAEL. NUMEROUS TREES WERE BLOCKING
ROADS AROUND THE COUNTY.
&&Local storm report, Jun 16, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 8 SSW FOREST 32.24N 89.51W
06/16/2017 SCOTT MS AMATEUR RADIO
TREE DOWN BLOCKING PORTIONS OF HIGHWAY 35
NEAR WICKERMILL ROAD.
&&Local storm report, Jun 16, 5:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 8 SSW FOREST 32.24N 89.51W
06/16/2017 SCOTT MS EMERGENCY MNGR
A FEW TREES WERE DOWN AROUND THE HOMEWOOD
COMMUNITY.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:06 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba, Winston | 54 min |
| Jun 15, 7:50 PM CDT | Special Weather Statement | JAN | Washington | 25 min |
| Jun 15, 8:44 PM CDT | Special Weather Statement | JAN | Rankin | 31 min |
| Jun 16, 1:48 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 57 min |
| Jun 16, 2:54 PM CDT | Special Weather Statement | JAN | Warren | 51 min |
| Jun 16, 3:20 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 55 min |
| Jun 16, 3:28 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| Jun 16, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 55 min |
| Jun 16, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 62 min |
| Jun 16, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 42 min |
| Jun 16, 4:25 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 50 min |
| Jun 16, 4:29 PM CDT | Special Weather Statement | JAN | Warren | 46 min |
| Jun 16, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 66 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 62 min |
| Jun 16, 4:45 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 45 min |
| Jun 16, 5:00 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 60 min |
| Jun 16, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 46 min |
| Jun 16, 5:08 PM CDT | Special Weather Statement | JAN | Bolivar, Sunflower | 67 min |
| Jun 16, 5:08 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Noxubee, Oktibbeha, Winston | 52 min |
| Jun 16, 5:14 PM CDT | Special Weather Statement | JAN | Leflore | 61 min |
| Jun 16, 5:20 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Noxubee | 55 min |
| Jun 16, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Leflore, Sunflower | 39 min |
| Jun 16, 5:28 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Sunflower, Washington | 62 min |
| Jun 16, 5:42 PM CDT | Flash Flood Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 4 hr |
| Jun 16, 5:44 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 61 min |
| Jun 16, 5:53 PM CDT | Flash Flood Warning | JAN | Bolivar, Carroll, Holmes, Humphreys, Leflore, Sunflower and 1 more | 3 hr |
| Jun 16, 5:54 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Newton | 51 min |
| Jun 16, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Noxubee | 65 min |
| Jun 16, 6:11 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 64 min |
| Jun 16, 6:18 PM CDT | Special Weather Statement | JAN | Noxubee | 27 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 56 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Washington | 73 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.